Texas, 2013

Hail and Damaging Winds in Texas, May 1, 2013

May 1, 2013 · NWS SJT · 13 events in 6 counties and zones

Severe thunderstorms developed along a cold front and a dryline. The main hazards with these storms was large hail and strong damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe thunderstorms developed along a cold front and a dryline. The main hazards with these storms was large hail and strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 1, 5:40 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 1, 5:40 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT WED MAY 1 2013

.DISCUSSION...

LOOK FOR VERY CHALLENGING FLIGHT WEATHER CONDITIONS ACROSS WEST
CENTRAL TEXAS FOR THE NEXT 24 HOURS. AVIATION BELOW HAS DETAILS.

&&

.AVIATION...

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS WEST CENTRAL TEXAS
TONIGHT AND PRODUCE THUNDERSTORMS...ALONG WITH MVFR
CEILINGS...REDUCED VISIBILITY...A GUSTY NORTH WINDS. THE LATEST
RUC INDICATES THE LEADING EDGE OF THIS COLD FRONT WILL PUSH SOUTH
OF OUR INTERSTATE 10 CORRIDOR AROUND 08Z TONIGHT.
MEANWHILE...THUNDERSTORMS HAVE DEVELOPED...AND ARE
DEVELOPING...ALONG THE LEADING EDGE OF THIS FRONTAL BOUNDARY. SOME
OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.
BEHIND THE FRONT...I EXPECT OVERCAST MVFR CEILINGS AND LIGHT RAIN
TO DOMINATE WEST CENTRAL TEXAS FOR THE REMAINDER OF THIS FORECAST
PERIOD. ALSO...WATCH FOR VERY STRONG WINDS TOMORROW...ESPECIALLY
DURING THE AFTERNOON...AS COLD AIR MOVES INTO TEXAS FROM THE NORTH.

HUBER

&&

.PREV DISCUSSION... /ISSUED 513 PM CDT WED MAY 1 2013/

UPDATE...

AFTER COORDINATION WITH THE STORM PREDICTION CENTER...WE HAVE
ISSUED SEVERE THUNDERSTORM WATCH 146 WHICH WILL REMAIN IN EFFECT
UNTIL MIDNIGHT TONIGHT. I HAVE SENT A ZONE UPDATE TO INCLUDE THE
WATCH HEADLINE. AT THIS TIME...WE ARE THINKING THE MAIN THREAT
WILL BE DAMAGING WINDS.

HUBER

PREV DISCUSSION... /ISSUED 342 PM CDT WED MAY 1 2013/

SHORT TERM...
THE COLD FRONT...WHICH IS MORE OF A WIND SHIFT IN SOUTHERN
AREAS...HAS MADE IT INTO THE LOWER TRANS PECOS AREA...AND INTO OUR
EXTREME WESTERN COUNTIES. A WEAK SFC MESOLOW OR HEAT LOW CAN BE SEEN
IN RADAR DATA IN THE NORTHERN CONCHO VALLEY. TEMPERATURES HAVE
SOARED INTO THE UPPER 90S ACROSS THE CONCHO VALLEY WITH UPPER 80S TO
LOWER 90S ACROSS THE REST OF THE FORECAST AREA.

THERE IS STILL THE POSSIBILITY OF SOME ISOLATED STORMS DEVELOPING
THIS EVENING ACROSS THE SOUTHERN CONCHO VALLEY/NORTHERN EDWARDS
PLATEAU. WHILE SHEAR ISN/T THAT STRONG ACROSS THE AREA...WITH CAPE
VALUES JUST EAST OF THESE AREAS NOW EXCEEDING 3000 J/KG AT THE
SURFACE...ANY STORMS THAT DO DEVELOP WOULD QUICKLY BECOME STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS.
THE MAIN CAVEATS WITH THUNDERSTORMS IN OUR AREA IS THE LACK OF
STRONG UPPER LEVEL SUPPORT OR A WELL DEFINED SFC FOCUS.

OVERNIGHT...THE COLD FRONT WILL SURGE SOUTHWARD...AND ADDITIONAL
ELEVATED CONVECTION BEHIND THE FRONT IS POSSIBLE. WITH INSTABILITY
DECREASING OVERNIGHT...EXPECT LESS OF A CHANCE FOR SEVERE
THUNDERSTORMS...BUT THERE COULD STILL BE THUNDERSTORMS THAT PRODUCE
SOME SMALL HAIL AND GUSTY WINDS.

MUCH COLDER AIR WILL MOVE INTO THE AREA BEHIND THE COLD FRONT FOR
TOMORROW...AND WINDS WILL ALSO BE QUITE STRONG...LIKELY 20 TO 35 MPH
THROUGHOUT THE AREA WITH GUSTS APPROACHING 45 MPH AT TIMES. THIS
WILL BE DUE TO STRONG PRESSURE RISES ASSOCIATED WITH A 1040+ MB
SURFACE HIGH MOVING INTO THE AREA. THURSDAY WILL BE A COLD...
CLOUDY...WINDY DAY WITH SOME SCATTERED SHOWERS AT TIMES. A WIND
ADVISORY WILL BE IN EFFECT FROM EARLY TOMORROW MORNING THROUGH
TOMORROW EVENING.

LONG TERM...
THURSDAY NIGHT THROUGH FRIDAY NIGHT...COLD TEMPERATURES ARE EXPECTED
THURSDAY NIGHT AS STRONG SURFACE HIGH SETTLES IN ALONG WITH GOOD LOW
LEVEL COLD AIR ADVECTION. LOWS BY FRIDAY MORNING WILL BE IN THE 30S.
A FEW UPPER 20S ARE POSSIBLE IF WINDS CAN DECOUPLE...THAT MAY BE A
PROBLEM DUE TO THE WINDS STAYING UP. THE NAM MOS GUIDANCE HAS A LOW
OF 23 AT JUNCTION FRIDAY MORNING WHICH IS PRETTY AMAZING FOR MAY
3. WILL GO WITH A FREEZE WATCH FOR LATE THURSDAY NIGHT AND FRIDAY
MORNING ACROSS ALL OF WEST CENTRAL TEXAS. TEMPERATURES WILL
MODERATE SOME FRIDAY WITH HIGHS IN THE 60S. ANOTHER COLD NIGHT FOR
FRIDAY NIGHT WITH LOWS MAINLY IN THE 30S. FREEZING TEMPERATURES
ARE POSSIBLE SATURDAY MORNING MAINLY ACROSS THE HEARTLAND AND
NORTHWEST HILL COUNTRY AS WINDS WILL HAVE A BETTER CHANCE TO
DECOUPLE SETTING UP IDEAL RADIATIONAL COOLING. SEE CLIMATE
INFORMATION BELOW FOR SPECIFICS.

SATURDAY THROUGH WEDNESDAY...EXPECT A WARMING TREND THROUGH THE
PERIOD...WITH HIGHS IN THE 80S MONDAY THROUGH WEDNESDAY. THE GFS
MODEL IS INDICATING AN UPPER LEVEL TROF UNDERCUTTING A RIDGE OVER
THE PACIFIC NORTHWEST. SOME OF THIS ENERGY MAY MOVE INTO THE
SOUTHERN PLAINS AS A DRYLINE DEVELOPS TO OUR WEST BY MIDDLE OF NEXT
WEEK. FORECAST CONFIDENCE IS LOW AT THIS TIME AND ALL OF WEST CENTRAL
TEXAS IS CURRENTLY IN SEVERE OR GREATER DROUGHT CONDITIONS. KEEPING
THE FORECAST DRY FOR NOW.

CLIMATE...

.RECORD LOWS POSSIBLE FRIDAY AND SATURDAY...

ABILENE MAY 3 - FORECAST LOW 34 (RECORD LOW 37 IN 2011)
        MAY 4 - FORECAST LOW 37 (RECORD LOW 33 IN 1907)
        ALL TIME LOW TEMPERATURE FOR MAY - 33

SAN ANGELO MAY 3 - FORECAST LOW 32 (RECORD LOW 37 IN 2011)
           MAY 4 - FORECAST LOW 36 (RECORD LOW 39 IN 1945)
           ALL TIME RECORD LOW FOR MAY - 35

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 39  46  34  62  37 /  50  30   5   0   0
SAN ANGELO 	 45  48  32  66  36 /  50  30   5   0   0
JUNCTION 	 51  53  30  68  33 /  50  40   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...
CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...KIMBLE...
MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...
SCHLEICHER...SHACKELFORD...STERLING...SUTTON...TAYLOR...
THROCKMORTON...TOM GREEN.

WIND ADVISORY FROM 4 AM TO 7 PM CDT THURSDAY FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...
FISHER...HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...
MENARD...NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM GREEN.

&&

HUBER
Hazardous weather outlook, May 1, 2:54 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CDT WED MAY 1 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT...AS A STRONG COLD FRONT MOVES THROUGH THE AREA. A FEW OF
THESE STORMS MAY REACH SEVERE LEVELS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN IMPACTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDY CONDITIONS ARE EXPECTED THURSDAY BEHIND THE COLD FRONT WITH
NORTH WINDS INCREASING TO 25 TO 35 MPH WITH GUSTS AS HIGH AS 45
MPH. A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE AREA FROM
EARLY THURSDAY MORNING THROUGH THURSDAY EVENING.

MUCH COLDER CONDITIONS WILL ALSO FOLLOW THE COLD FRONT FOR
THURSDAY AND THURSDAY NIGHT. BY FRIDAY MORNING...TEMPERATURES MAY
FALL INTO THE MID AND UPPER 30S. RESIDENTS OF WEST CENTRAL TEXAS
WITH COLD SENSITIVE PLANTS AND PETS SHOULD MONITOR CONDITIONS...
AND BE PREPARED TO TAKE ANY APPROPRIATE ACTIONS. A FREEZE WATCH
HAS BEEN ISSUED FOR THE ENTIRE AREA FOR FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, May 1, 1:52 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
252 PM CDT WED MAY 1 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
252 PM CDT WED MAY 1 2013

...VERY COLD AIR HEADED INTO WEST CENTRAL TEXAS TONIGHT AND THURSDAY...

A STRONG COLD FRONT WILL AFFECT ALL OF WEST CENTRAL TEXAS
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND BEHIND THE FRONT LATE THIS AFTERNOON AND TONIGHT. SOME OF THE
STORMS COULD STRENGTHEN TO SEVERE LEVELS. LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN HAZARDS.

BEHIND THE FRONT ON THURSDAY...TEMPERATURES WILL BE 40 TO 50
DEGREES COLDER THAN TODAYS. LITTLE WARM UP IS EXPECTED...WITH
STEADY OR SLOWLY FALLING TEMPERATURES. IN ADDITION TO THE COLD
AIR...NORTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS NEAR 45 MPH
POSSIBLE. THESE WINDS MAY CAUSE AREAS OF BLOWING DUST...AND WILL
LIKELY RESULT IN DIFFICULT DRIVING CONDITIONS ON EAST TO WEST
ORIENTED ROADS...INCLUDING INTERSTATES 10 AND 20.

TEMPERATURES WILL DROP INTO THE UPPER 20S TO MID 30S FRIDAY MORNING.
A FREEZE IS POSSIBLE...ESPECIALLY IN RIVER VALLEYS AND LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET
FOR THE LATEST INFORMATION REGARDING THIS COLD FRONT.
Local storm report, May 1, 4:29 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
529 PM CDT WED MAY 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     SWEETWATER              32.47N 100.41W
04/30/2013                   NOLAN              TX   LAW ENFORCEMENT

            NUMEROUS TREES KNOCKED DOWN ON TOP OF CARS. UNTILITY
            POLES WERE ALSO KNOCKED DOWN.

&&

EVENT NUMBER SJT1300147

DOLL
Special weather statement, May 1, 5:08 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 PM CDT WED MAY 1 2013

TXZ077-020015-
SCHLEICHER TX-
608 PM CDT WED MAY 1 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR
SCHLEICHER COUNTY...

AT 603 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 9 MILES NORTHWEST OF THE INTERSECTION
OF US-190 AND RANCH ROAD 2084...OR ABOUT 13 MILES NORTHEAST OF
ELDORADO...MOVING SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-190 AND RANCH ROAD 2084 BY 710 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3096 10055 3109 10044 3108 10042 3094 10015
      3081 10028
TIME...MOT...LOC 2308Z 309DEG 7KT 3097 10042

15
Local storm report, May 1, 5:23 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 PM CDT WED MAY 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     SWEETWATER              32.47N 100.41W
04/30/2013                   NOLAN              TX   LAW ENFORCEMENT

            NUMEROUS TREES KNOCKED DOWN ON TOP OF CARS. UTILITY
            POLES WERE ALSO KNOCKED DOWN.

&&

CORRECTED REMARKS

EVENT NUMBER SJT1300147

DOLL
Special weather statement, May 1, 5:38 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
638 PM CDT WED MAY 1 2013

TXZ066-020015-
RUNNELS TX-
638 PM CDT WED MAY 1 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR
RUNNELS COUNTY...

AT 636 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 9 MILES NORTHWEST OF NORTON...OR ABOUT
10 MILES SOUTHEAST OF BLACKWELL...MOVING SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WILMETH BY 700 PM CDT
  NORTON AND MAVERICK BY 715 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3197 9998 3178 10021 3197 10023 3200 10020
TIME...MOT...LOC 2338Z 310DEG 9KT 3197 10021

15
Special weather statement, May 1, 6:22 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
722 PM CDT WED MAY 1 2013

TXZ078-020100-
SUTTON TX-
722 PM CDT WED MAY 1 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR SUTTON
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  HEAVY RAINFALL
  GUSTY WINDS AND SMALL HAIL

AT 713 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 12 MILES EAST OF THE INTERSECTION OF RANCH ROAD
2596 AND RANCH ROAD 864 TO 8 MILES NORTHWEST OF THE INTERSECTION OF
I-10 AND RANCH ROAD 1989...OR ALONG A LINE EXTENDING FROM 28 MILES
SOUTHEAST OF ELDORADO TO 16 MILES NORTHWEST OF SONORA...MOVING SOUTH
AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! MODERATE
TO HEAVY RAINFALL IS OCCURRING.

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE
  AREAS...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO THE
  INTERSECTION OF RANCH ROAD 2596 AND RANCH ROAD 864...THE
  INTERSECTION OF I-10 AND RANCH ROAD 1989 AND SONORA.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 378 AND 412.

THIS INCLUDES THE LOW WATER CROSSINGS...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF SUTTON COUNTY.

LAT...LON 3053 10013 3053 10094 3070 10095 3070 10014
TIME...MOT...LOC 0019Z 340DEG 11KT 3067 10018 3066 10087

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Throckmorton

When
May 1, 6:44 PM CST to 6:47 PM CST
Where
Throckmorton County, Throckmorton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.180, -99.180

Hail, Tom Green

When
May 1, 7:15 PM CST to 7:19 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.580, -100.550

Thunderstorm Wind, Shackelford

When
May 1, 7:23 PM CST to 7:26 PM CST
Where
Shackelford County, Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -99.300

Law enforcement reported a roof was torn off of a house and power lines were blown down on the north side of Albany.

Hail, Tom Green

When
May 1, 7:25 PM CST to 7:29 PM CST
Where
Tom Green County, 4.15 mi N of San Angelo Res
Measured
1 in hail
Reported by
Public
Coordinates
31.540, -100.500

Hail, Taylor

When
May 1, 7:32 PM CST to 7:37 PM CST
Where
Taylor County, 1.75 mi E of Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.450, -99.700

Thunderstorm Wind, Shackelford

When
May 1, 7:37 PM CST to 7:39 PM CST
Where
Shackelford County, 2.76 mi N of Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.770, -99.300

The sheriff's office estimated a 60 mph wind gust.

Thunderstorm Wind, Shackelford

When
May 1, 7:40 PM CST to 7:43 PM CST
Where
Shackelford County, Albany
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.730, -99.300

The fire department reported a large factory lost its roof. In addition, several very large trees and power lines were downed by the strong winds.

Hail, Taylor

When
May 1, 7:45 PM CST to 7:49 PM CST
Where
Taylor County, 0.58 mi W of Buffalo Gap
Measured
1.25 in hail
Reported by
Public
Coordinates
32.280, -99.830

Hail, Callahan

When
May 1, 7:52 PM CST to 7:57 PM CST
Where
Callahan County, 1.17 mi W of Clyde
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
32.400, -99.520

Hail, Taylor

When
May 1, 7:55 PM CST to 7:59 PM CST
Where
Taylor County, 1.5 mi NNW of Potosi
Measured
0.88 in hail
Reported by
Public
Coordinates
32.340, -99.680

Hail, Taylor

When
May 1, 8:00 PM CST to 8:05 PM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
1 in hail
Reported by
Public
Coordinates
32.210, -99.800

Hail, Callahan

When
May 1, 8:16 PM CST to 8:20 PM CST
Where
Callahan County, 1.75 mi E of Dudley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.270, -99.570

Hail, Coleman

When
May 1, 8:45 PM CST to 8:49 PM CST
Where
Coleman County, 1.5 mi SSE of Echo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.910, -99.320

Golf ball size hail was reported at the intersection of Texas Highway 206 and FM 1176.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452013, 452014, 452028, 452018, 452019, 452027, 452029, 452020, 452021, 452022, 452023, 452024, 452025.